New Jersey, 2011

Flooding in New Jersey, December 7 to 8, 2011

December 7 to 8, 2011 · NWS OKX · 3 events in 2 counties and zones

Several waves of low pressure tracked south to north along a slow moving frontal boundary, which led to a prolonged period of heavy rain and resulted in widespread flooding across Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Several waves of low pressure tracked south to north along a slow moving frontal boundary, which led to a prolonged period of heavy rain and resulted in widespread flooding across Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 7, 11:05 PM EST, 25 minutes earlier.

Area forecast discussion, Dec 7, 11:05 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1105 PM EST WED DEC 7 2011

.SYNOPSIS...
STATIONARY SURFACE FRONT WILL REMAIN OVER THE REGION INCREASING
PRECIPITATION CHANCES OVERNIGHT. WITH A COASTAL LOW MOVING UP
THE EASTERN SEABOARD TONIGHT...EXPECT SOME RAIN AND SNOW MIX
ACROSS THE NORTHERN PORTION OF THE FORECAST AREA. SURFACE HIGH
PRESSURE WILL MOVE THOUGH THIS WEEKEND CREATING A FAIR AND
SEASONABLY COOL AIR MASS LASTING THROUGH NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 0400Z...STRENGTHENING LOW PRESSURE HAS MOVED OFFSHORE JUST EAST
OF THE NJ COAST. OVERALL FORECAST SCENARIO STILL ON TRACK. LOW
WILL CONTINUE TO STRENGTHEN AS IT TRAVERSES THE WATERS JUST
SOUTH OF LONG ISLAND TONIGHT. HAVE SEEN OCCASIONAL LIGHTNING STRIKES
OVER WESTERN PORTIONS OF THE CWA WHERE ELEVATED INSTABILITY IS
PRESENT AND DYNAMICS ARE BECOMING MORE PRONOUNCED...SO ADDED A
SLIGHT CHANCE OF THUNDER FOR A FEW HOURS.

WINDS HAVE INCREASED OVER THE REGION DUE TO THE STRENGTHENING
LOW...SO ADDED ALL NJ COUNTIES TO THE WIND ADVISORY AND MOVED THE
START TIME UP TO 11 PM. BASED ON BUFKIT PROFILES...POTENTIAL FOR
SUSTAINED WINDS OF 25 MPH OR GREATER AND GUSTS ABOVE 46 MPH WILL
BE POSSIBLE AS THE LOW PASSES THROUGH THE REGION AND COLD AIR
INFILTRATES THE REGION ON THE BACK SIDE OF THE LOW.

SHOWERS WITH EMBEDDED MOD-HVY RAINFALL WILL CONTINUE TO MOVE
THROUGH THE CWA. AREAL FLOOD WARNING HAS BEEN ISSUED FOR NE
NJ...THE LOWER HUDSON VALLEY AND FAIRFIELD CT AND SOME SMALLER
RIVERS HAVE SURPASSED FLOOD STAGE. FLOOD WATCH CONTINUES FOR ALL
OF REGION EXPECT SUFFOLK COUNTY AS MODEL GUIDANCE QPF HAS
INDICATED 2 TO 2 AND ONE HALF INCHES OF PRECIP WILL OCCUR.

IN TERMS OF WINTER WEATHER...HAVE HIGH CONFIDENCE THAT THE LOWER
HUDSON VALLEY WILL SEE ACCUMULATING SNOW...BUT UNCERTAIN ON
AMOUNTS. FOR NOW HAVE ONE TO TWO INCHES OF SNOW FALLING FOR THAT
AREA. TIMING OF THE SNOW FALL WILL BE QUICK AS THIS SYSTEM IS
RAPIDLY MOVING. ONCE THE COLD AIR DOES USHER IN...THERMAL PROFILE
SHOW THAT THERE MAY BE A BRIEF PERIOD OF SLEET/FREEZING RAIN
BEFORE TRANSITIONING TO ALL SNOW. THIS CHANGE OVER WILL BE QUICK
AND EXPECT VERY LITTLE TO NO ICE ACCUMULATION. THERE MAY BE SOME
MESOSCALE BANDING ACROSS THE LOWER HUDSON VALLEY...HOWEVER THE
BETTER CHANCE IS FARTHER NORTHWEST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A FEW
LINGERING SHOWERS/SNOW SHOWERS WILL LINGER ACROSS THE AREA AT THE
BEGINNING OF THIS TIME FRAME. OTHERWISE EXPECT PRECIP CHANCES TO
QUICKLY DIMINISH FROM SOUTHWEST TO NORTHEAST THURSDAY MORNING AS
THE SURFACE LOW MOVES TOWARDS THE GULF OF MAINE. AN ABUNDANCE OF
DRY AIR IN THE MID-LEVELS WILL USHER IN BY 12Z CUTTING OFF PRECIP
CHANCES. A FEW LOW TO MID-LEVEL CLOUDS WILL BE STREAMING ACROSS
THE SKY BUT THEY WILL DISSIPATE THROUGHOUT THE DAY. AS THE
PRESSURE GRADIENT WILL RELAXES EXPECT GUSTY WINDS TO DIMINISH
THROUGH THE AFTERNOON AND EVENING HOURS. TEMPS WILL BE QUIET
SEASONABLE FOR THE END OF THE WORK WEEK AS MAX TEMPS WILL RANGE IN
THE LOW TO MID 40S ACROSS THE AREA. LOWS WILL DROP TO THE UPPER
20S WHILE LONG ISLAND WILL REMAIN IN THE MID 30S. OTHERWISE EXPECT
DRY WEATHER AND SUNNY SKIES HEADING INTO THE WEEKEND.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
DRY WEATHER IS EXPECTED THROUGH PERIOD.

COLD FRONT PASSES THROUGH REGION SAT BUT MOISTURE IS LIMITED SO IT
WILL ONLY BRING A REINFORCING SHOT OF SEASONABLE AIR. TEMPERATURES
MAY ACTUALLY AVERAGE SLIGHTLY BELOW NORMAL. HIGH PRESSURE THEN
BUILDS OVER NORTHEAST THROUGH EARLY NEXT WEEK...RESULTING IN A SLOW
MODERATION IN TEMPERATURES MON/TUE.

MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT IN KEEPING UPPER FLOW
MORE PROGRESSIVE OVER EASTERN U.S. THIS SHOULD KEEP ANY COASTAL
SYSTEMS SUPPRESSED WELL OFFSHORE.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
DEEP LOW PRESSURE PASSES ACROSS EASTERN LONG ISLAND OVERNIGHT...THEN
QUICKLY TRACKS NORTHEAST THURSDAY.

CHALLENGING FORECAST WITH WIDESPREAD RAIN RESULTING IN IFR OR LOWER
CONDITIONS FOR THE MOST PART. NORTH TO NORTHWEST WINDS ARE BECOMING
GUSTY...10 TO 20 KTS. A RAPID INCREASE ONCE THE LOW DEEPENS AND
PASSES JUST EAST OF NYC METRO AFTER MIDNIGHT. EXPECT WINDS OF 20 TO
30 KTS WITH GUSTS IN EXCESS OF 35 KTS AFTER MIDNIGHT.

WINDS BACK TO THE WEST/NORTHWEST TOWARD SUNRISE...AND GUSTS WILL
DIMINISH SOMEWHAT. MAINLY EXPECT WINDS TO THE LEFT OF 310 DEGREES
THROUGH THE DAY THURSDAY.

AS FOR WEATHER...BEST CHANCE FOR A QUICK BURST OF SNOW WILL BE
KSWF...AND POSSIBLY KHPN. THIS ALL DEPENDS ON HOW QUICKLY THE
PRECIPITATION ENDS. POSSIBLE SNOW AROUND 05Z-08Z. A MIX POSSIBLE IN
NYC...BUT NOT TOO CONFIDENT ON THAT OCCURRING AS TEMPS REMAIN WARM
AND HAVE A LONG WAY TO GO BEFORE THEY DROP THROUGH THE 30S.

VFR THURSDAY WITH GUSTY WINDS MUCH OF THE DAY AS MENTIONED.

OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
THURSDAY NIGHT-FRIDAY...VFR.
SATURDAY...VFR. GUSTY NW WINDS.
SUNDAY AND MONDAY...VFR.

&&

.MARINE...
AS LOW PRESSURE PASSES OVER WATERS TONIGHT...WINDS RAPIDLY
INCREASE TO GALE FORCE. GUSTS UP TO 40 KTS POSSIBLE ON ALL
WATERS...THROUGH LATE THURSDAY MORNING...EXCEPT SLIGHTLY LOWER OVER NEW
YORK HARBOR.

WINDS AND SEAS SUBSIDE THROUGH THURSDAY NIGHT WITH SUB-SCA
CONDITIONS ON ALL WATERS BY THE OVERNIGHT HOURS. RELATIVELY TRANQUIL
CONDITIONS THEN PREVAIL THROUGH WEEKEND ASIDE FROM POSSIBLE 25KT
GUSTS SATURDAY AS A COLD FRONT PASSES THROUGH.

&&

.HYDROLOGY...
AN AREA OF LOW PRESSURE WILL PUSH THROUGH THE CWA
TONIGHT...BRINGING BETWEEN AROUND OF MODERATE TO HEAVY RAINFALL.
TOTAL STORM QPF INCLUDING TODAYS AMOUNTS SHOULD TOP AROUND
2.00-2.50 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...WILL CONTINUE A FLOOD WATCH FOR THE ENTIRE CWA EXCEPT
SUFFOLK COUNTY FOR THE POSSIBILITY OF FLOODING OF THE SMALLER
STREAMS. THE LARGER RIVERS ARE NOT EXPECTED TO FLOOD.

THE RAIN MAY LEAD TO MINOR URBAN FLOODING...ESPECIALLY IN AREAS THAT
HAVE POOR DRAINAGE.

IN ADDITION TO THE RAIN...SNOW IS POSSIBLE ACROSS THE
NORTHWESTERN PORTIONS OF THE CWA...MAINLY THE HUDSON RIVER VALLEY
AND WESTERN CT. BETWEEN ONE AND TWO INCHES OF SNOW WILL BE POSSIBLE
AFTER MIDNIGHT TONIGHT.

NO SIGNIFICANT PCPN IS EXPECTED THU-TUE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR CTZ009>012.
     FLOOD WATCH UNTIL 7 AM EST THURSDAY FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR NYZ071>075-078>081-
     176>179.
     FLOOD WATCH UNTIL 7 AM EST THURSDAY FOR NYZ067>075-176>179.
NJ...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR NJZ002-004-006-
     103>108.
     FLOOD WATCH UNTIL 7 AM EST THURSDAY FOR NJZ002-004-006-103>108.
MARINE...GALE WARNING UNTIL 10 AM EST THURSDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&
Hazardous weather outlook, Dec 7, 7:11 PM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
711 PM EST WED DEC 7 2011

CTZ009>012-NYZ071>075-176>179-082330-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
711 PM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ002-004-006-103>108-NYZ067>070-082330-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
711 PM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ078>081-082330-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
711 PM EST WED DEC 7 2011

...WIND ADVISORY IN EFFECT FROM 1 AM TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-082330-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
711 PM EST WED DEC 7 2011

...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Essex

When
December 7, 11:30 PM EST to December 8, 12:30 AM EST
Where
Essex County, 1.14 mi E of Forest Hill to 0.78 mi N of Roseville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.782, -74.148

Portions of Interstate 280 and Route 21 in Newark were closed due to flooding. Storm total measured rainfall amounts ranged from 1.74 inches at Caldwell Airport to 2.45 inches in West Orange.

Flood, Union

When
December 7, 11:30 PM EST to December 8, 12:30 AM EST
Where
Union County, 0.58 mi WNW of Townley to 0.83 mi N of Union
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.704, -74.240

Portions of the Garden State Pkwy. near Elizabeth were closed due to flooding.

Flood, Union

When
December 8, 2:02 AM EST to 3:02 AM EST
Where
Union County, 0.73 mi WSW of Rahway to 0.84 mi SW of Rahway
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.594, -74.292

A vehicle was stranded at the intersection of St. Georges Ave. and New Brunswick Ave. in Rahway due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357707, 357708, 357709.